From Gaithersburg, Maryland, USA:
My two year old daughter has type 1 diabetes and receives two injections a day of Regular and NPH. I know what to do if her sugar level goes low, but I don't know what I can do for her if it goes too high. Her sugar levels can go as high the 500s mg/dl, [27.8mmol/L], she gets very cranky and tired, and I feel I can't help her. Can I give her some Regular between her usual injections? I've been watching her diet and following my "thinking scales". What else I can do?
You really should talk to your daughter's diabetes team about this type of coverage since their philosophy of care may differ from other treatment plans. Our group usually uses Humalog since we feel we can get better prevention of the very high values that you are describing. We also usually try to mimic the normal pancreas insulin delivery with smaller amounts of overlapping doses of NPH three or four times each day. We think that this prevents some of the ups and downs you are describing. They are inevitable, however, since insulin dosing still involves a great deal of guessing, counterbalancing with food and activity effects on blood glucose levels. Therefore, we add small boluses of Humalog before each meal, calculate correction doses for the many times when we are either too high or too low and end up making lots of corrections all the time. It's much like driving a car or riding a bicycle. We would create specific and individualized algorithms that would provide some guidelines about how you might make such corrections, but you should do this with your daughter's diabetes team members.
Original posting 22 Sep 2001
Posted to Hyperglycemia and DKA
Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.